Hail, Clay
- When
- May 21, 10:00 AM CST
- Where
- Clay County, Spencer
- Measured
- 2.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.150, -95.150
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 21, 6:46 AM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 746 AM CDT FRI MAY 21 2004 .DISCUSSION... MRNG CONVECTION EXPECTED TO SHIFT EWD THIS MRNG AS LO LVL JET VEERS TO THS SW. SFC WRMFNT TO THE S WL CONT TO SHIFT TO THE N THRU THE DAY LIKELY REACHING NR THE MO RIVER BY LATE AFTN. CLDS DEBRIS WL SLOLY MIX OUT THRU THE AFTN TO P/S SKIES. SHLD SEE A GOOD GRADIENT BETWEEN TMPS IN THE S AND N. MID LVL RIDGE OVR THE CWA DURING THE AFTN SHLD LEAD TO A CAPPED ATMO DESPITE STRNG INSTABILITY PROGGED BY ETA/GFS. UPSTREAM SHRTWV OVR THE CNTRL ROCKIES SHLD LEAD TO CONVECTION DVLPNG OVR THE HI PLAINS THIS AFTN AND THIS WL SHFT EWD INTO CWA BY LATE EVNG. SVR WX THREAT IS THERE AS INSTABILITY AND WND SHEAR IS PRESENT ALNG BOUNDARY. LARGE HAIL AND DAMAGING WINDS SEEM LIKE THE MAIN THREATS DUE TO TIMING OF CONVECTION. ALTHOUGH HEAVY RAIN WL CONT TO BE A CONCERN...FORWARD PROPAGATION OF THE MCS TONIGHT WL LIKELY KEEP US FM EXCESSIVE RAINFALL. LIKELY POPS SEEM WARRANTED. CONVECTION WL LIKELY CONT INTO THE MRNG HOURS ON SAT BEFORE AGAIN EXITING TO THE E. STRONGER SHRTWV PROGGED TO EJECT OUT OF MEAN W US TROF ON SAT AND THIS SHLD ALLOW FOR SOME AFTN CONVECTION...ESPECIALLY OVR THE SE CWA. SVR THREAT AGAIN IS THERE NR THE BOUNDARY IN NW IA. MCS DEVELOPMENT IS LIKELY AGAIN SAT NIGHT OVR THE ERN FA WHICH SHLD SHIFT EWD THRU THE NIGHT. SUN LOOKS LIKE A LULL IN THE ACTION BEFORE THE NEXT STRONGER SHRTWV MOVES INTO THE HIGH PLAINS ON MON DRIVING FNT THRU THE DAKOTAS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 600 AM CDT FRI MAY 21 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WARM FRONT WILL MOVE NORTH OVER MOST OF NEBRASKA AND IOWA THROUGH THIS AFTERNOON...AND THEN BECOME NEARLY STATIONARY TONIGHT AS LOW PRESSURE DEVELOPS IN NEBRASKA. A SOUTHERLY FLOW OF WARM MOIST AIR SOUTH OF THE FRONT...WILL CONTRAST WITH AN EASTERLY FLOW OF COOLER AIR TO THE NORTH OF THE FRONT. THUNDERSTORMS WILL TAPER OFF THIS MORNING...BUT SHOULD REDEVELOP TONIGHT WITH SOME SEVERE STORMS AND HEAVY RAINS POSSIBLE AS THE LOW PRESSURE MOVES EAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO NORTHWEST IOWA THROUGH SATURDAY. SEVERE STORMS WILL STILL BE POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN THREAT TO THE NORTH OF INTERSTATE 90...MAINLY SATURDAY AFTERNOON AND EVENING. ANOTHER LOW PRESSURE SYSTEM WILL TAP INTO THE MOIST AIR FROM THE SOUTH TO PRODUCE A CHANCE OF SEVERE OR HEAVY THUNDERSTORMS IN THE AREA MONDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM CDT THIS EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 625 AM CDT FRI MAY 21 2004 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ050-063-065>071-211205- BON HOMME-BUENA VISTA IA-CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA- COTTONWOOD MN-DAKOTA NE-DICKINSON IA-DIXON NE-GREGORY-HUTCHINSON- IDA IA-JACKSON MN-LINCOLN-LINCOLN MN-LYON IA-LYON MN-MURRAY MN- NOBLES MN-OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 625 AM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 228 AND 229 HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH NUMBER 228 WHICH WAS IN AFFECT FOR NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. SEVERE THUNDERSTORM WATCH NUMBER 229 WHICH WAS IN AFFECT FOR SOUTHWEST MINNESOTA HAS ALSO BEEN CANCELLED. ALTHOUGH SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE SCATTERED ACROSS THE AREA THIS MORNING...THE THREAT OF WIDESPREAD SEVERE WEATHER HAS ENDED. BOUSTEAD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0923 AM HAIL 5 SE ROCK VALLEY 43.15N 96.23W
05/21/2004 0.75 INCH SIOUX IA TRAINED SPOTTER
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
931 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL 2 NW LAKE PARK 43.47N 95.35W
05/21/2004 0.75 INCH DICKINSON IA PUBLIC
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1029 AM HAIL 1 E HARTLEY 43.18N 95.46W
05/21/2004 0.88 INCH OBRIEN IA TRAINED SPOTTER
1029 AM HAIL HARTLEY 43.18N 95.48W
05/21/2004 0.88 INCH OBRIEN IA TRAINED SPOTTER
1040 AM HAIL 1 NW EVERLY 43.17N 95.34W
05/21/2004 1.75 INCH CLAY IA BROADCAST MEDIA
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1051 AM HAIL 5 W SPENCER 43.15N 95.25W
05/21/2004 1.75 INCH CLAY IA BROADCAST MEDIA
&&
JHThe Sioux Falls radar (KFSD), 137 km away, was scanning. The volume nearest the first event began at 15:58 UTC.
3 hail. Local standard time, as filed.
Large hail caused widespread damage to vehicles, windows, and roofs. Crop damage was also extensive in the area with over one hundred thousand acres of corn, beans, and other small grain crops affected during this storm and another hail storm which occurred later in the day. The amount of crop damage was not known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402931, 5402932, 5402933.